I'm having the same problem for 5 years in my left knee and about 15 years ago had it for 8 years in my right knee. A synovectomy of the right knee stopped it. It swells every 13-15 days except for 6 months after a cortisone shot. Does anyone else have this problem? Did the person who asked the question below ever find out what caused his problem?
Q+A: Why does my knee swell every 13 days?
By Greg Ryan
<!-- recurring injury CYCLING KNEE --> <!-- Title: Q+A: Why does my knee swell every 13 days? Standfirst: Our experts answer real-life questions Author: UAN: RW issue: jul02 Keywords: knee -->
Q It’s strange, but my right knee swells up, particularly on the lateral side, every 13 days. It lasts for three days before returning to normal. When swollen, the knee is tight and uncomfortable, but not painful. What’s going on?
This is certainly an unusual set of symptoms. First of all it is vital to establish if the swelling is within the joint itself or in the superficial tissues. The fact that it swells on the lateral side, and not the whole joint, implies the latter, which is the better of the two. The problem could be that your lateral ligament, or iliotibial band, is being overloaded. If so, it could certainly be a biomechanical problem. You should, therefore, have your running style and biomechanics assessed.
The really intriguing thing, though, is this 13-day cycle of symptoms that you have noticed. There is no cycle in the body that I can think of that follows this pattern – neither tissue turnover nor hormone output. It is, I think, more likely to be caused by something in your exercise routine. I suggest that you keep a detailed diary of your exercise regime, noting distance, time and route for all your runs, and the duration and specifics of any other training you do – whether in the gym, the pool or on a bike. Keep this up for at least six weeks and your 13-day cycle may well be revealed. Armed with this, your physiotherapist will find it easier to treat the underlying cause of your problem.
Greg Ryan, chartered physiotherapist, Medifix
Posted: 09/10/2007 at 19:35